Fever Possible When Multiple Vaccinations Were Given

Influenza and pneumococcal vaccinations raised risk for fever when given at the same time

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Vaccinations are given to protect children from common ailments. A new study found that the risk of fever may increase when two of these vaccines are administered at the same time.

The Centers for Disease Control and Prevention (CDC) recommends giving the trivalent inactivated vaccine (TIV) for influenza during the same visit as pneumococcal vaccination when they are both due, according to the authors of the new study.

This study showed that the rate of fever the day of or the day after vaccination was three times higher when both vaccinations were given simultaneously than when each vaccine was given separately. 

No difference in fever rates occurred on days 2 through 7.

These researchers stressed that the benefits of vaccination may far outweigh the risk of mild fever that can occur immeditaely following vaccination.

"Ask your child's doctor about the risks and benefits of all vaccines."

This study was led by Melissa S. Stockwell, MD, MPH, from the Department of Pediatrics at Columbia University in New York.

Dr. Stockwell and colleagues recruited 530 children between the ages of 6 and 23 months during the 2011-2012 TIV influenza season. All of the children were receiving their usual vaccines at clinics affiliated with New York-Presbyterian or Columbia University Medical Center.

Parents opted to receive interactive text messages in their preferred language starting the night of or the night after their child’s vaccination and continuing each night for seven nights. The parents reported the highest temperature recorded since the last text.

This study showed that of the children who received the TIV for influenza and the pneumococcal vaccine, 37.6 percent reported a fever of 100.4 or higher the day of or the day after vaccination. The pneumococcal vaccine is used to protect infants and young children from disease related to contact with the Streptococcus bacteria.

The researchers found that children who received only the pneumococcal vaccination had fever reported just 9.5 percent of the time on the day of or the day after vaccination.

The parents of children receiving only the TIV influenza vaccine reported fever 7.5 percent of the time the day of or the day after vaccination.

“While our data suggest that giving children the influenza and pneumococcal vaccines together at the same visit increases the risk of fever, compared with getting only one of the vaccines at the visit, these findings should be viewed in context of the benefit of vaccines to prevent serious illness in young children, as well as the recognized need to increase vaccination rates overall," said Dr. Stockwell.

"Parents should be made aware that their child might develop a fever following simultaneous influenza and pneumococcal vaccinations—but that the benefits of these vaccines outweigh the risk of fever and, in most cases, the fever will be brief,” said Dr. Stockwell. “For the small group of children who must avoid fever, these findings provide important information for clinicians and parents.”

"Many vaccinations can cause mild fever in children and adults," said E. Lee Carter, RPh, Clinical Pharmacy Specialist at the Department of Veterans Affairs in Prestonsburg, Kentucky. "Because of this, parents and providers can be tempted to administer Tylenol (acetaminophen) or Advil (ibuprofen) prior to the vaccination to alleviate fever and its associated symptoms. Doing so may be unadvisable, since stimulation of the body’s immune system is crucial for the vaccination process to work."

According to Carter, "Fever is actually a signal that the body’s immune system is being activated. Suppressing this reaction may create a less than favorable immune response post-vaccination. Fever normally subsides within a few hours after receiving the vaccine.

"Even with a mild fever, most children do not experience any untoward effects after routine vaccination(s). If your child does develop further symptoms (including fever), it may be prudent to seek further medical attention. Acetaminophen or ibuprofen may be indicated at that time, but only if advised by the child’s pediatrician or primary health care provider," Carter said.

"Be sure and check with your pharmacist for further information and answers regarding childhood vaccinations and the associated use of acetaminophen or ibuprofen, including the proper individualized dosing of each medication for your child," he said.

These researchers noted that their study was limited by an inability to know the doses each child received. In addition, the study was not randomized, as the children’s health care practitioners made all vaccination decisions.

This study was published online on January 6 in JAMA Pediatrics.

No conflicts were disclosed.

This study was funded by the Clinical Immunization Safety Assessment Network.

The researchers believe this is the first vaccination-specific study to use text messaging, which allowed for much faster data collection compared to paper forms and reporting via phone.

Review Date: 
January 6, 2014
Last Updated:
January 8, 2014